sleeping pill overdose
Start your Recovery 888.866.7504

Sleeping Pill Overdose

When people think about overdosing, sleeping pills are usually on the bottom of the list of drugs that can cause an overdose. Many individuals seem to think that sleeping pills improve the quality of sleep and therefore it has to be ok or at the very least, harmless to the body. Realistically, how much damage could come from sleeping? Unfortunately, the dangers of sleeping pills is commonly underestimated and can cause your sleep to worsen, and potentially result in permanent damage or even death. 

Sleep 101

Sleep feels amazing. There is no doubt about that. However, many people struggle with falling asleep and staying asleep. According to the Sleep Research Society (SRS), the US economy loses $63 billion each year due to loss in productivity related to insomnia. Further, the Center for Disease Control (CDC) reports that nearly 35% of Americans do not get the recommended 7 hours of sleep per night. The causes of insomnia and other sleep issues are very complex. In some cases, there are reports of family history, depression, increasing work hours and even obesity as a cause for insomnia. Other issues such as the blue light emitted from our devices can contribute to sleep disorders. 

sleeping pill overdose

Millions of Americans use sleeping pills to help achieve better sleep and there are many options to pick from. For example, Benzodiazepine (benzos) sedatives are powerful prescription medications which sedate the body. Benzos are a less popular option due to the high potential for developing a dependence to the drug. Other popular options include Ambien, a sedative which falls under the hypnotic class of drugs, or Melatonin, a very common OTC sleep aid.

sleeping pill overdose

Can You Overdose on Sleeping Pills?

The short answer to “can you overdose on sleeping pills’ is yes. It is indeed possible to suffer a potentially fatal overdose on drugs such as Ambien. However, it is quite rare. Instead, most people will find that taking large doses or mixing sleeping aids with other drugs will produce a very bad experience, or in severe cases, permanent damage to the body. Sleeping pills in the past were more dangerous than they are now (such as Halcion) and saw high use among suicidal people as the idea of slowly falling asleep and never waking up sounded more pleasant.

Newer sleeping pills and sedatives have a design meant to help reduce the possibility of an overdose. For example, Ambien is typically prescribed in 10mg doses. Anything above 600mg can put you into overdose territory and cause permanent damage to your body. 2000mg is reported to be the fatal dose of Ambien- 200x the recommended dose.

Side Effects of Sleeping Pills

While all sleeping pills help induce some form of lethargy and sedation, different types of sedatives can have different side effects. 

For example, some side effects of pills such as Ambien, Rozerem, and Halcion include:

  • Constipation
  • Diarrhea
  • Dizziness
  • Dry mouth
  • Heartburn
  • Headache
  • Weakness
  • Stomach pain

In some severe cases, people may experience parasomnias. Parasomnias are involuntary actions during sleep which you are not aware of or have control of. Some parasomnia behaviors include sleepwalking, sleep eating, making phone calls or even sleep driving. It is difficult to predict if you will experience parasomnia until you try taking sleeping aids. 

sleeping pill overdose

What Does a Sleeping Pill Overdose Look Like?

A sleeping pill overdose may be hard to identify at first. Most pills help people sleep by sedating the individuals central nervous system and slowing brain activity until they fall asleep. The danger of taking too much is that the drug will suppress the body too much and critical organs such as your lungs, slowly cease to work. This can be worsened when sleeping pills are combined with alcohol or other central nervous system depressants.

Some indicators of a sleeping pill overdose are:

  • Extreme lethargy- By design, these medications will make you feel tired and very lethargic. However, there is a noticable difference between just sleepy and unable to function properly. In the latter case, it may be smart to contact emergency services just in case. 
  • Breathing problems- As mentioned, sedatives slow critical bodily function. However, a healthy dose will not make it uncomfortable and should be barely noticeable. If bodily functions begin to slow too much, this may be a sign of an overdose. Paying attention to breathing patterns is usually a good indicator of whether or not someone is experiencing an overdose.

Unfortunately, sleeping pill overdoses may even go unnoticed by the victim as they are fast asleep and too sedated to do anything about it. It may take the help of a bystander to get someone the help they need.

sleeping pill overdose

Sleeping Pills and Alcohol

While it is unlikely that someone will overdose on just sleeping pills, the mixing of any two central nervous system depressants can greatly increase the risk of an overdose. CNS depressants slow critical body function like breathing and brain function. Mixing ambien and alcohol for example can overpower the body causing the cessation of breathing and dangerously low brain and heart function. The mixing of two drugs is also known as polysubstance abuse and brings about its own deadly set of consequences.

Sleeping pills are not the only option when seeking better quality sleep. Usually, people struggle with getting sleep because of environmental and behavioral habits. Some ways to manage your sleep are:

  • Reducing stress or finding ways to manage it by picking up hobbies such as yoga
  • Better time management
  • Avoiding stimulants such as nicotine and caffeine in the evenings
  • Drinking more water
  • Avoiding daytime naps
  • Eating healthy food
sleeping pill overdose

The Bottom Line

Sleeping pills can be helpful for those who suffer from insomnia and other sleep disorders. However, everything comes in moderation and taking more of a sleeping aid does not mean you will enjoy a better night’s sleep. In fact, taking too much of an aid like melatonin, can cause more sleep problems and make you feel less rested and more tired the next day. It is always recommended that you moderate your use to the prescribed amount and always seek professional opinion before taking any sleep supplements.

If you or a loved one you know is suffering from dependence to sleeping pills, please contact us today so we can help you on your path to recovery.